A stepmom in North Carolina is warning of the dangers of vaping following the sudden death of her stepson. Solomon Wynn, who was 15 years old at the time of his death, initially developed a bad cough and was diagnosed with bronchitis by local doctors. The family’s physicians prescribed various treatments including antibiotics, steroids, and inhalers, but with no improvement.
Eventually, Solomon saw a pulmonologist who conducted several tests and discovered that the teenager had been vaping – smoking flavored water through a handheld device. Stepmom Charlene Zorn said, “As parents, we had no clue. We had no indication that he had been vaping. Neither his father nor myself smoke, so there were no products in our house that he could get.”
A subsequent chest scan revealed Solomon had a fluid build-up at three sites within his heart and lungs. He was referred to a specialist cardiologist at that point but collapsed and was placed on a ventilator – he died the following day on June 17.
Before taking up vaping, Solomon’s family said he was fit and well. He went to the gym regularly and played football. He died within months of developing the fatal cough.
Doctors are increasingly warning about the dangers of vaping, and very little is known about the long-term consequences. Dr. Naomi Hamburg, Cardiologist and Professor of Medicine at Boston University, says the devices have been shown to “increase heart rate, blood pressure and affect the ability of the blood vessels to relax.”
Despite its short history – vaping was introduced to the US market in 2007 – a named condition has been diagnosed. This is known as E-cigarette or Vaping-use Associated Lung Injury, or EVALI. While vaping is often used as an aid to stop smoking cigarettes, some doctors say there is no way of knowing if it is indeed less harmful. Dr. Jason Rose from the University of Maryland said, “We just cannot make a conclusion that it is safer than cigarettes.”